Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 185, NWS Louisville, KY

June 12, 2004Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 12, 2004, 3:10 PM CDT for Monroe County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 3:10 PM CDT (20:10 UTC)
Expired
Jun 12, 2004, 4:00 PM CDT
In force
50 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Monroe County, KY

The radar

The Nashville radar (KOHX), 94 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 11:10 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1896 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 122010
SVRLMK
KYC171-122100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 400 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GAMALIEL...OR ABOUT 41 MILES SOUTHEAST OF
  BOWLING GREEN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUD LICK AROUND 315 PM CDT
  TOMPKINSVILLE AROUND 325 PM CDT
  ROCKBRIDGE AROUND 330 PM CDT
  HESTAND AROUND 340 PM CDT

HAIL...INTENSE RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SECURE SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3663 8595 3672 8597 3683 8581 3683 8560
          3677 8558 3673 8553 3672 8551 3669 8551
          3662 8544

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:05 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 12, 2:05 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM EDT SAT JUN 12 2004

.SHORT TERM (DAYS 0-3)...
LONG LIVED BOUNDARY EVIDENT ON SAT PIX DIVING SWD ACROSS THE FA,
HELPING GENERATE NUMEROUS TSRA, SOME SEVERE. PROGRESSION OF SAID
BOUNDARY IS SLOWING, SO TSRA COULD TRAIN OVER PARTS OF SRN KY,
LEADING TO FLOODING ISSUES. LIMITED LOOK AT MODEL GUIDANCE, MAINLY
FSL RUC PW DATA, POINT TWDS CONTINUED SMALL CHCS FOR ADDITIONAL TSRA
INTO OVERNIGHT HOURS, COUPLED WITH LLJ INTERACTIONS. SCT TSRA AGAIN
FCST TOMORROW (SUNDAY) AS FA REMAINS WITHIN SOMEWHAT DIVERGENT FIELD
ALOFT AND DECENT SFC BASED INSTABILITY. SLGT RISK AGAIN BROADCAST
FOR DAY 2 FROM SPC. MID-LEVEL WEAKNESS IN HEIGHT FIELD REMAINS IN
VICINITY MONDAY, SO WILL CONTINUE MID-RANGE CHC POPS. CONSENSUS OF
MODELS HINT AT MOISTURE FROM SYSTEM NOW IN CARIBBEAN/GULF OF MEX MAY
MAKE ITS WAY NWD INTO TN VLY BY TUE. THIS COULD ENHANCE SCT TSRA
DEVELOPMENT. SOMETHING TO WATCH. XXV

.LONG RANGE (DAYS 4-7)...
PREVIOUS EXTENDED IS IN GOOD SHAPE ONLY MINOR CHANGES TO THE
ONGOING FCST. CHCS FOR AFTERNOON/EVENING CONVECTION TWDS END OF LONG
RANGE PERIOD. FCST MORE OR LESS AGREES WITH HPC GUIDANCE. -JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jun 12, 3:45 AM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 AM EDT SAT JUN 12 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
445 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE PREVALENT OVER CENTRAL KENTUCKY AND
SOUTH-CENTRAL INDIANA TODAY AND TONIGHT...WITH THE GREATEST CHANCE
THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL PRODUCE VERY
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. ISOLATED WIND DAMAGE
ALSO IS POSSIBLE...ALTHOUGH ORGANIZED SEVERE STORMS ARE NOT EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS AGAIN ARE EXPECTED SUNDAY AND MONDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING...AND ISOLATED WIND DAMAGE AGAIN ARE
POSSIBLE WITH SOME OF THE STORMS. THERE WILL BE ANOTHER CHANCE OF
THUNDERSTORMS ABOUT THURSDAY OR THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT...ALTHOUGH THIS
WILL BE MONITORED DURING THE DAY.

TWF

In the hours before

Local storm report, Jun 12, 1:35 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE LOUISVILLE KY
235 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             TAYLORSVILLE            38.03N 85.34W
06/12/2004  1.75 INCH        SPENCER            KY   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL REPORTED.

&&

WAIDLEY...CORRECTED FOR TIME OF OCCURRANCE
Local storm report, Jun 12, 2:27 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TORNADO          HARDINSBURG             37.78N 86.46W
06/12/2004                   BRECKINRIDGE       KY   EMERGENCY MNGR

            UPDATE TO TORNADO DAMAGE...STRUCTURAL DAMAGE TO 7 OR 8
            BUILDINGS. ONE TRAILER OVERTURNED. TREES AND POWER LINES
            DOWN. A FEW MINOR INJURIES. NO FATALITIES. REPORTED FROM
            EMERGENCY MANAGER.

&&

WAIDLEY
Local storm report, Jun 12, 2:32 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
332 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1122 AM     TSTM WND DMG     ORLEANS                 38.66N 86.45W
06/12/2004                   ORANGE             IN   LAW ENFORCEMENT

            TREES DOWN ACROSS NORTHERN PART OF COUNTY.

1145 AM     TSTM WND DMG     JASPER                  38.39N 86.94W
06/12/2004                   DUBOIS             IN   EMERGENCY MNGR

            S3EVERAL TREES DOWN AROUND JASPER. ALSO REPORTS OF
            FLOODING.

1255 PM     TORNADO          HARDINSBURG             37.78N 86.46W
06/12/2004                   BRECKINRIDGE       KY   EMERGENCY MNGR

            UPDATE TO TORNADO DAMAGE...STRUCTURAL DAMAGE TO 7 OR 8
            BUILDINGS. ONE TRAILER OVERTURNED. TREES AND POWER LINES
            DOWN. A FEW MINOR INJURIES. NO FATALITIES. REPORTED FROM
            EMERGENCY MANAGER.

0222 PM     HAIL             TAYLORSVILLE            38.03N 85.34W
06/12/2004  1.75 INCH        SPENCER            KY   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL REPORTED.

0225 PM     HAIL             TAYLORSVILLE            38.03N 85.34W
06/12/2004  1.75 INCH        SPENCER            KY   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL REPORTED. CORRECTED FOR TIME OF
            OCCURRANCE.

&&

WAIDLEY
Special weather statement, Jun 12, 2:37 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
337 PM EDT SAT JUN 12 2004

INZ077>079-090>092-KYZ023>034-038-045-053-122005-
BRECKINRIDGE KY-BULLITT KY-CLARK IN-FLOYD IN-GRAYSON KY-HANCOCK KY-
HARDIN KY-HARRISON IN-HENRY KY-JEFFERSON IN-JEFFERSON KY-LARUE KY-
MEADE KY-NELSON KY-OHIO KY-OLDHAM KY-SCOTT IN-SHELBY KY-SPENCER KY-
TRIMBLE KY-WASHINGTON IN-
INCLUDING THE CITIES OF...BARDSTOWN...CORYDON...ELIZABETHTOWN...
HARDINSBURG...LEITCHFIELD...LOUISVILLE...NEW ALBANY...SHELBYVILLE
337 PM EDT (237 PM CDT) SAT JUN 12 2004

...SEVERE THUNDERSTORM WATCH 445 CANCELLED FOR THE FOLLOWING
COUNTIES...

IN SOUTH CENTRAL INDIANA...CLARK...FLOYD...HARRISON...JEFFERSON...
SCOTT AND WASHINGTON

IN NORTH CENTRAL KENTUCKY...BRECKINRIDGE...BULLITT...GRAYSON...
HANCOCK...HARDIN...HENRY...JEFFERSON...LARUE...MEADE...NELSON...
OHIO...OLDHAM...SHELBY...SPENCER AND TRIMBLE

THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING. SOME OF THE STORMS
MAY CONTAIN BRIEF HEAVY RAIN BUT ARE NOT EXPECTED TO PRODUCE ANY
ADDITIONAL SEVERE WEATHER.

PYE
Local storm report, Jun 12, 2:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
356 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     SALEM                   38.60N 86.10W
06/12/2004                   WASHINGTON         IN   LAW ENFORCEMENT

            TREES DOWN.

&&

WAIDLEY
Local storm report, Jun 12, 3:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
407 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     BRANCHVILLE             38.17N 86.58W
06/12/2004                   PERRY              IN   LAW ENFORCEMENT

            TREES DOWN NEAR LAKE CELINA.

&&

WAIDLEY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:31 AM CDTFlash Flood WarningLMKHarrison89 min
Jun 12, 11:57 AM CDTTornado WarningLMKBreckinridge33 min
Jun 12, 12:09 PM CDTSevere Thunderstorm WarningLMKCasey36 min
Jun 12, 12:13 PM CDTSevere Thunderstorm WarningLMKHardin47 min
Jun 12, 12:32 PM CDTTornado WarningLMKGrayson28 min
Jun 12, 1:00 PM CDTTornado WarningLMKEdmonson30 min
Jun 12, 1:22 PM CDTSevere Thunderstorm WarningLMKSpencer38 min
Jun 12, 1:37 PM CDTSevere Thunderstorm WarningLMKAnderson38 min
Jun 12, 4:18 PM CDTFlash Flood WarningLMKClinton, Cumberland117 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.